The Indian Pharmacopoeia Commission (IPC), functioning as the National Coordination Centre for the Pharmacovigilance Programme of India (NCC-PvPI) under the Ministry of Health & Family Welfare, has released an official drug safety alert flagging newly identified adverse drug reactions (ADRs) associated with the widely prescribed antiepileptic agent levetiracetam and the topical nasal decongestants xylometazoline and oxymetazoline. The safety communication follows an extensive signal review and causal analysis of clinical data collected across the PvPI reporting database.
According to the official circular (File No. P.17019/03/2026-DSA), post-marketing surveillance analysis identified a notable clinical link between levetiracetam—indicated as monotherapy and adjunctive therapy for partial onset, myoclonic, and primary generalized tonic-clonic seizures in adults and pediatric patients—and the occurrence of gingival hypertrophy. Concurrently, the commission highlighted the risk of rebound nasal congestion (rhinitis medicamentosa) associated with the prolonged or inappropriate administration of the nasal decongestants xylometazoline and oxymetazoline.
In light of these findings, healthcare professionals, clinical practitioners, pharmacists, and consumers are strongly advised to remain vigilant and closely monitor patients receiving these therapeutic regimens for early indicators of these adverse effects. The IPC urged immediate reporting of any suspected reactions to the NCC-PvPI to facilitate ongoing risk assessment, clinical evaluation, and necessary product label updates.
Adverse events can be formally communicated through multiple reporting channels, including the official IPC portal, the dedicated toll-free PvPI helpline (1800-180-3024), the mobile application PvPI 2.0, or through regional Adverse Drug Reaction Monitoring Centres (AMCs) integrated with the national ADR Monitoring System.
Written by : Pragna Biswas
Graphics by: Pramit Hazra
